[Skip to Content]
[Skip to Content Landing]
Article
October 12, 1979

Diuretics and Cholesterol Elevation

Author Affiliations

University of California US Public Health Service Hospital San Francisco

JAMA. 1979;242(15):1612. doi:10.1001/jama.1979.03300150018013
Abstract

To the Editor.—  In his article titled "Prazosin and Clonidine for Moderately Severe Hypertension," Walter M. Kirkendall, MD (240:2553, 1978), describes the cholesterol-raising effect of the diuretics chlorthalidone and polythiazide, citing also the reports of Ames and Hill1 and of Schnaper et al.2 Although noting that the former observed this effect for hydrochlorothiazide also, Dr Kirkendall asserts that "the effect of thiazide diuretics is not as well established," apparently based on failure of the data from the Framingham Heart Study3 to show such an association.Two observations are relevant to this question: The first is that it is not surprising for there to be failure to recognize such an effect (5% to 10% change) in an uncontrolled community study not designed to be sensitive to such questions. Uncontrollable variation in drug use (both dosage and duration) as well as nonrandom dietary intervention could easily obscure such aneffect.

×